Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, July 20, 2003

July 20, 2003 · NWS APX · 4 events in 3 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 9:15 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT SUN JUL 20 2003

MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED
PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL
TROUGHS/OUTFLOW BOUNDARIES.  ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE
SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS
CENTRAL UPPER MI/EASTERN WI.  SHORT WAVE TROUGH EVIDENT IN WV IMAGERY
MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS
AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED
CONVECTION ACROSS NORTHERN LOWER.

AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS
MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON.  DIURNAL HEATING
PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS
AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE.  12Z APX OBSERVED
HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM
SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS
ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS
NEAR SURFACE TROUGH APPROACHING FROM WI).  GREATEST SEVERE THREAT LOOKS
TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/
INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT
POTENTIAL.

.APX...NONE.

JPB
Hazardous weather outlook, Jul 20, 9:53 AM EST, 4 hours 41 minutes before
MIZ008-015>036-041-042-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1053 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT
ACROSS ALL OF NORTHERN MICHIGAN.  THERE WILL BE THE POTENTIAL FOR
SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND
ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH
POSSIBLE.  THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE
GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN...
INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN...
WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Local storm report, Jul 20, 1:09 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0209 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    ROSCOMMON                 MI   1.25 IN HAIL
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

CJC
Special weather statement, Jul 20, 1:22 PM EST, 1 hour 12 minutes before
MIZ022>024-028>030-034>036-041-042-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SUN JUL 20 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
     ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

THUNDERSTORMS PRODUCING HAIL UP TO ONE AND ONE HALF INCHES IN
DIAMETER AND WIND GUSTS OF AT LEAST 60 MPH ARE POSSIBLE.  IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB
Local storm report, Jul 20, 1:49 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0249 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ST. HELEN                 MI   60 MPH WIND GUST
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 2:10 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0310 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   0.75 IN HAIL
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 20, 2:11 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0311 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    2 N WEST BRANCH           MI   60 MPH WIND GUST
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

CJC

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
July 20, 2:34 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Sturgeon Point
Measured
35 kt (40 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 20, 2:34 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, Sturgeon Point
Measured
35 kt (40 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
July 20, 3:27 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, Tawas Point
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 20, 3:27 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 6 mi SE of East Tawas
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379718, 5379719, 5379720, 5379721.